Florida, 2013

Damaging Wind in Florida, July 22, 2013

July 22, 2013 · NWS TBW · 1 event in 1 county or zone

A mid level trough of low pressure moved into northern Florida, helping to intensify early afternoon thunderstorms. One of these storms produced minor wind gusts that caused roof damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A mid level trough of low pressure moved into northern Florida, helping to intensify early afternoon thunderstorms. One of these storms produced minor wind gusts that caused roof damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 22, 1:42 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 22, 1:42 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
242 PM EDT MON JUL 22 2013

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
UNUSUAL JULY PATTERN CONTINUES...WITH AN AMPLIFYING TROUGH
PUSHING INTO THE DEEP SOUTH. THE AXIS OF A RIDGE OF HIGH PRESSURE
HAS SHIFTED SOUTH INTO SOUTHERN FLORIDA AHEAD OF THE TROUGH. THE
SHORT TERM WILL BE TWO DIFFERENT TALES. THE NORTHERN PORTIONS OF
THE CWA...MAINLY THE NATURE COAST...WILL SEE ELEVATED RAIN CHANCES
AND CLOUDIER WEATHER THANKS TO THE TROUGH AND SOME ASSOCIATED
SHORTWAVE TROUGHS THROUGH THE SHORT TERM PERIOD. THE OTHER
PORTIONS OF THE CWA...MAINLY THE TAMPA BAY AREA...INLAND WEST
CENTRAL FLORIDA...AND SOUTHWEST FLORIDA...WILL SEE THE MAIN DRIVER
OF RAIN AND CLOUDS TO BE THE AFTERNOON SEA BREEZE.

WITH THE WARM GULF WATERS OFF SHORE...ACTIVITY COULD LINGER IN THE
WATERS DURING THE OVERNIGHTS AND INTO THE MORNING. ANY ACTIVITY
THAT SURVIVES COULD RIDE THE SEA BREEZE OR SOUTHWEST TO WEST FLOW
ON SHORE. OTHER THAN THIS ACTIVITY...MOST OF THE BEST RAIN AND
STORM CHANCES WILL BE INLAND THANKS TO LESS MOISTURE COMPARED TO
THE PREVIOUS FEW DAYS AND THE NECESSITY FOR MORE HEATING FOR
CONVECTION TO INITIATE. THE WEAK FLOW COULD PRESENT A THREAT FOR
FLOODING...WITH SLOW MOVING AND TRAINING STORMS BEING A
POSSIBILITY...ALONG WITH THE THREAT OF WATERSPOUTS. EVEN FOR THIS
RELATIVELY BIZZARE SYNOPTIC PATTERN FOR SUMMER...THE RESULTS ARE
STILL NOT TOO FAR FROM THE ORDINARY FOR FLORIDA. TEMPERATURES WILL
BE ON THE UPSWING AS CLOUD COVER DECREASES. GENERALLY LEANED
TOWARDS THE MET IN THE MAV/MET BLEND FOR TONIGHT...USING A PURE
MAV/MET BLEND IN LATER PERIODS. IT IS NOT VERY OFTEN THAT THE MET
HAS WARMER OVERNIGHT LOW TEMPERATURES THAN THE MAV.

.LONG TERM (WEDNESDAY NIGHT THROUGH NEXT MONDAY)...
UPPER LEVEL PATTERN TO START OUT THE LONG TERM PERIOD WILL BE
SOMEWHAT AMPLIFIED IN NATURE...WITH TROUGHING IN PLACE FROM THE
GREAT LAKES REGION SOUTHWARD TO GA AND NORTH FLORIDA. ASSOCIATED
WITH THIS UPPER LEVEL FEATURE WILL BE A SURFACE TROUGH/STALLED
FRONTAL BOUNDARY ALONG OR JUST TO THE NORTH OF THE I-10 CORRIDOR.
THIS PATTERN WILL HOLD THROUGH FRIDAY AND THE RESULTING GRADIENT
BETWEEN THIS FEATURE AND THE SUBTROPICAL RIDGE AXIS OVER THE
SOUTHERN FL PENINSULA WILL PROVIDE OUR FORECAST AREA WITH A
GENERAL WESTERLY WIND COMPONENT.

A WEST/SW WIND FLOW IS ALREADY FAVORABLE FOR NOCTURNAL MARINE
CONVECTION TO DEVELOP AND MOVE BACK TOWARD SHORE DURING THE PRE-DAWN
HOURS. THIS FLOW AND SOME ADDED LOW LEVEL FOCUS FROM THE NEARBY
SURFACE TROUGH SHOULD FURTHER HELP THIS EARLY MORNING CONVECTIVE
PROCESS ALONG...ESPECIALLY FROM PINELLAS COUNTY NORTHWARD TO LEVY
COUNTY. WILL KEEP CHANCE POPS ALONG THE COAST EACH MORNING FOR THESE
ZONES. THE WESTERLY FLOW WILL THEN ALLOW FOR THE BEST RAIN CHANCES
DURING THE AFTERNOON TO TRANSITION TO THE I-75 CORRIDOR AND BEYOND
AS THE SEA-BREEZE QUICKLY TRANSLATES INLAND.

OVERALL EASTERN TROUGH DE-AMPLIFIES FOR THE UPCOMING WEEKEND LEAVING
OUR REGION UNDERNEATH A NEUTRAL OR WEAKLY RIDGED ENVIRONMENT. THE
SURFACE RIDGE AXIS SHOULD HOLD NEAR SOUTH FLORIDA KEEPING THE LOW
LEVEL FLOW WEAKLY FROM THE WEST FOR MUCH OF OUR AREA. CLOSE TO THE
RIDGE AXIS DOWN TOWARD FT MYERS THE FLOW WILL BE MORE VARIABLE. THE
COMING WEEKENDS PATTERN LOOKS VERY TYPICAL FOR SUMMER IN TERMS OF
TEMPERATURES AND DISTRIBUTION OF DIURNAL STORMS. THE FURTHER NORTH
ONE GOES FROM THE RIDGE AXIS THE QUICKER THE STORMS WILL MOVE INLAND
WITH THE SEABREEZE DURING THE AFTERNOON. THE LIGHTER/VARIABLE FLOW
DOWN TOWARD CHARLOTTE/LEE COUNTIES WILL MAKE TEMPORAL OR SPATIAL
DETAIL TO THE THUNDERSTORM EVOLUTION MORE DIFFICULT BETWEEN INLAND
AND COASTAL LOCATIONS.

GLOBAL GUIDANCE IS NOT REALLY IN GOOD AGREEMENT BY THE TIME THE
EARLY PORTION OF NEXT WEEK ARRIVES IN TERMS OF LARGE SCALE SYNOPTIC
PATTERN. THE GFS CURRENTLY SHOWS A MORE RIDGED PATTERN OVER THE
PENINSULA WHILE THE ECMWF DIGS ANOTHER EASTERN U.S. TROUGH. FOR NOW
WILL KEEP THE TEMP AND POP FORECASTS CLOSE TO CLIMO ON MONDAY UNTIL
A BETTER CONSENSUS DEVELOPS BETWEEN THESE 2 RELIABLE GUIDANCE SETS.

&&

.AVIATION...
HAVE DEPICTED VCTS AT KLAL...KPGD...KFMY...AND KRSW TERMINALS THROUGH
20Z THIS AFTERNOON...OTHERWISE VFR IS EXPECTED AT ALL SITES AS THE
CONVECTION DEVELOPING ALONG THE WEST COAST SEA BREEZE SHOULD REMAIN
WELL EAST OF THE TERMINAL SITES. SOUTHWEST TO WEST WINDS AROUND 10
KNOTS THIS AFTERNOON WILL BECOME SOUTHWEST AND DIMINISH TO AROUND 5
KNOTS AFTER 02Z TONIGHT...THEN INCREASING TO 7 TO 10 KNOTS AFTER 14Z
ON TUESDAY.

&&

.MARINE...
SOUTHWEST TO WEST WINDS AS THE RIDGE AXIS SETTLES INTO SOUTHERN
FLORIDA THIS WEEK. WAVES AND WINDS SHOULD REMAIN BELOW SCEC
CRITERIA...THOUGH SHOWERS AND THUNDERSTORMS COULD PRODUCE BRIEF
HIGH WAVES AND WINDS IN THEIR VICINITIES.

&&

.FIRE WEATHER...
ABUNDANT MOISTURE AND RECENT RAINFALL WILL MITIGATE FIRE WEATHER
CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  89  77  89 /  10  40  20  40
FMY  76  91  76  91 /  10  20  10  30
GIF  75  90  74  92 /  20  40  20  40
SRQ  77  88  77  89 /  10  30  20  30
BKV  72  90  73  90 /  20  50  20  40
SPG  80  89  79  89 /  10  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...02/GARCIA
AVIATION...57/MCMICHAEL
LONG TERM...14/MROCZKA
Hazardous weather outlook, Jul 22, 1:54 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
254 AM EDT MON JUL 22 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-230000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
254 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY THROUGH THE AFTERNOON...MAINLY OVER THE INTERIOR.
SEVERE STORMS ARE NOT EXPECTED...BUT SOME OF THE STRONGER STORMS
COULD CONTAIN WINDS OF 40 TO 50 MPH. ALL THUNDERSTORMS CAN
PRODUCE DEADLY CLOUD TO GROUND LIGHTNING.

...FLOOD IMPACT...
SOME AREAS MAY RECEIVE LOCALLY HEAVY RAIN TODAY RESULTING IN MINOR
URBAN AND STREAM FLOODING. SOME LOCAL RIVERS ARE ALSO NEAR OR
ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
A WESTERLY WIND FLOW WILL CONTINUE TO RESULT IN MORNING SHOWERS
NEAR THE COAST AND SHOWERS AND STORMS INLAND EACH DAY. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE RESULTING IN SOME MINOR FLOODING.
DESPITE THE DAILY STORMS...NO SIGNIFICANT SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

In the hours before

Special weather statement, Jul 22, 10:36 AM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1136 AM EDT MON JUL 22 2013

FLZ039-221615-
LEVY-
1136 AM EDT MON JUL 22 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM FANNING SPRINGS TO MANATEE
SPRINGS STATE PARK...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF
TRENTON TO 11 MILES WEST OF CHIEFLAND...MOVING EAST AT 30 MPH...WILL
AFFECT MANATEE SPRINGS STATE PARK AND CHIEFLAND...UNTIL 1215 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2959 8277 2957 8275 2957 8266 2954 8265
      2954 8256 2949 8255 2948 8252 2942 8254
      2940 8303 2944 8302 2948 8299 2954 8298
      2960 8293
TIME...MOT...LOC 1536Z 251DEG 26KT 2962 8291 2949 8303

RAG
Special weather statement, Jul 22, 11:24 AM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1224 PM EDT MON JUL 22 2013

FLZ043-221700-
SUMTER-
1224 PM EDT MON JUL 22 2013

...STRONG THUNDERSTORMS WILL AFFECT SUMTER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM RUTLAND TO
ADAMSVILLE TO SUMTERVILLE TO WEBSTER...MOVING NORTHEAST AT 20
MPH...WILL AFFECT LAKE PANASOFFKEE...SUMTERVILLE...TARRYTOWN AND
ADAMSVILLE...UNTIL 100 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2896 8195 2858 8195 2853 8206 2853 8210
      2856 8214 2867 8210 2875 8211 2895 8229
      2897 8226 2896 8196
TIME...MOT...LOC 1624Z 243DEG 16KT 2892 8214 2879 8202
          2875 8201 2871 8201 2861 8205

RAG

The radar

The Tampa radar (KTBW), 76 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 22, 2:37 PM EST
Where
Polk County, 0.9 mi WNW of North Winter Haven
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.055, -81.733

Broadcast media reported that a thunderstorm wind gust partially peeled the metal roof off of a building. Nearby trees and other buildings were not impacted. Time of damage was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469561.